Alert archive / Kentucky / Flash Flood Watches in 2016

Flash Flood Watch 7, NWS Jackson, KY

July 7, 201627 counties in Kentucky

NWS Jackson, KY issued this flash flood watch at Jul 7, 2016, 4:20 PM EDT for 27 counties in Kentucky. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Jul 7, 2016, 4:20 PM EDT (20:20 UTC)
Expired
Jul 8, 2016, 11:36 PM EDT
In force
31 hr
Issued by
NWS Jackson, KY
Flood severity
None
All 27 counties

Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Floyd County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 29 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
649 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood watch went out at Jul 7, 4:08 PM EDT, 12 minutes earlier.

Area forecast discussion, Jul 7, 4:08 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
408 PM EDT THU JUL 7 2016

.SHORT TERM...(This evening through Friday night)
Issued at 349 PM EDT THU JUL 7 2016

Multiple rounds of showers/thunderstorms remain in the offing
through the end of the week as a hot and moist airmass resides
across eastern Kentucky.

The first of these will move in late this afternoon and this
evening, mainly across the Lake Cumberland region and Interstate
75 corridor. This is stemming from a long-lived mesoscale
convective system currently making steady headway into south
central Kentucky. Given recent rainfall amounts of 1-2 inches
last night into this morning, have hoisted a Flash Flood Watch
through tonight west of a Estill to Lee to Owsley to Clay to Knox
to Whitley County line. Will also watch the developing
strong/damaging wind potential as a squall line/bow attempts to
develop on the leading edge. Following this initial round of
activity, a second and perhaps more widespread round will be
possible after midnight as a wave of upper energy skirts through
the lower Great Lakes and Ohio Valley.

Should see a break in precipitation Friday morning into the
afternoon, but the redevelopment of showers/storms will take place
in an oppressive airmass characterized by temperatures near 90
degrees and dewpoints in the low 70s. Forcing will be made
possible by a Great Lakes upper trough and associated frontal
boundary moving southeast across the Ohio Valley. Main development
should occur very late Friday afternoon through the evening as
low level forcing increases along with deep layer wind fields
increasing 0-6 km shear to near 35 knots. Will have to monitor the
threat for training storms and flooding as storm motions look to
roughly parallel the forcing. Even without significant training,
impressive instability in a loaded airmass will promote torrential
rainfall in any thunderstorms that develop. Hints of some mid
level dry air in tandem with inverted-v forecast soundings
suggest downburst potential as evaporate cooling accelerates
downward airflow in developing cold pools. Drier air will move in
Friday night into Saturday morning, decreasing precipitation
chances from northwest to southeast.

.LONG TERM...(Saturday through Thursday)
Issued at 300 PM EDT THU JUL 7 2016

The models were in good agreement to begin the period, with both the
GFS and ECMWF pushing the last bit of precipitation out of eastern
Kentucky by late early Saturday evening. A ridge of high pressure is
then expected to build across the region Saturday night and most of
Sunday, bringing warm and dry weather to eastern Kentucky. The model
data becomes discombobulated from Sunday night onward, with
issues arising regarding the timing and tracks of relevant weather
systems across the CONUS and the evolution and distribution of
precipitation associated with these systems. The blended model
data does try to bring showers and storms back into eastern
Kentucky by late Sunday afternoon, so the new forecast will
reflect that trend. After around 21Z on Monday, however, the
models begin to diverge. The ECMWF quickly takes any precipitation
we may see on Monday, and moves it out of the area between 0 and
6Z Tuesday. The GFS20, on the other hand, brings an area of low
pressure up the spine of the Appalachian Mountains, and therefore
scattered showers and storms to eastern and central Kentucky
Monday night through Tuesday. The GFS then stalls out its area of
low pressure over the central Appalachians, and keeps a shield of
precipitation spinning over the region through the end of the
week. The GFS even brings another area of low pressure out of the
northern Plains and across the Great Lakes late in the week, which
would be out weather maker for that time frame. The ECMWF model,
however, keeps our region dry from late Monday night through early
Wednesday afternoon, and then has very sporadic and disorganized
areas of precipitation popping up across the area through Friday.
That all being said, the general model blend was used to create
the extended part of the forecast, with a few detail tweaks based
on the latest GFS run. At this point it appears that the best
chance for rain will be from Tuesday night through Friday, per the
GFS. Temperatures during the period should max out in the mid to
upper 80s each day, and in the mid to upper 60s each night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 225 PM EDT THU JUL 7 2016

Showers lingering from this morning have mostly exited eastern
Kentucky. Still seeing some MVFR/IFR ceilings/visibilities this
afternoon, but expecting those to erode by mid-late this
afternoon. KSME/KLOZ will stand the best chance for a round of
showers/storms late this afternoon into early this evening as a
complex of storms approaches from western Kentucky. Thus, a better
chance for fog may play out at these sites given greater recent
rainfall. Thunderstorms then look to be a possibility for all
sites after midnight as a wave of energy moves through the lower
Great Lakes and Ohio Valley. May see enough mixing to negate
widespread sub-VFR ceilings/visibilities, but will have to monitor
trends into this evening. Southwest winds will become breezy/gusty
by early Friday afternoon as additional showers/storms become
possible after 18Z Friday.

&&

.JKL Watches/Warnings/Advisories...
Flash Flood Watch through Friday morning for KYZ058-068-069-079-
080-083>086-111-114-116.

&&

SHORT TERM...GUSEMAN
LONG TERM...AR
AVIATION...GUSEMAN
Hazardous weather outlook, Jul 7, 8:21 AM EDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
821 AM EDT THU JUL 7 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081530-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
821 AM EDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY INTO WEDNESDAY.

SOME THUNDERSTORMS ON FRIDAY AFTERNOON AND EVENING COULD BE STRONG
TO SEVERE WITH DAMAGING WINDS AND HEAVY RAIN BEING THE MAIN
THREATS. THE STRONGEST STORMS COULD ALSO PRODUCE HAIL.

ADDITIONALLY...VERY HUMID CONDITIONS WILL CONTINUE THROUGH THE END
OF THE WORK WEEK. ON FRIDAY...HEAT INDICES SHOULD APPROACH OR
REACH 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP/DJ

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:29 PM EDTSpecial Weather StatementJKLFloyd, Knott46 min
Jul 6, 8:54 PM EDTSpecial Weather StatementJKLPike66 min
Jul 7, 3:11 AM EDTAreal Flood AdvisoryJKLLaurel, Pulaski, Wayne3 hr
Jul 7, 4:49 AM EDTAreal Flood WarningJKLJackson, Laurel, Pulaski, Rockcastle, Wayne6 hr
Jul 7, 5:02 AM EDTAreal Flood AdvisoryJKLBell, Knox, Laurel, McCreary, Pulaski, Wayne and 1 more6 hr
Jul 7, 5:32 AM EDTAreal Flood AdvisoryJKLEstill, Jackson, Lee, Owsley, Powell, Rockcastle and 1 more6 hr
Jul 7, 6:52 AM EDTAreal Flood AdvisoryJKLElliott, Johnson, Magoffin, Menifee, Morgan, Powell and 2 more6 hr
Jul 7, 4:49 PM EDTFlash Flood WarningJKLMcCreary, Pulaski, Wayne3 hr
Jul 7, 5:13 PM EDTSpecial Weather StatementJKLWayne32 min
Jul 7, 5:23 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne, Whitley52 min
Jul 7, 5:28 PM EDTSevere Thunderstorm WarningJKLPulaski, Rockcastle32 min
Jul 7, 5:55 PM EDTFlash Flood WarningJKLJackson, Laurel, Rockcastle3 hr
Jul 7, 6:00 PM EDTSevere Thunderstorm WarningJKLClay, Estill, Jackson, Laurel, Lee, Owsley and 2 more45 min
Jul 7, 6:03 PM EDTFlash Flood WarningJKLKnox, Whitley3 hr
Jul 7, 6:15 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Knox, Laurel, Whitley30 min
Jul 7, 6:45 PM EDTSpecial Weather StatementJKLBell, Clay, Harlan, Leslie, Perry30 min

Nearby

Flash Flood Watches in Kentucky, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.